Jump to content

Weight Loss and POTS


Jean123
 Share

Recommended Posts

Being a newbie, I am still learning about POTS. My 13 year old son was recently diagnosed. On Friday, we found out that he lost 8 lbs in 7 days. His appetite has decreased significantly since his dr. added medication to increase his blood pressure.

Has anyone else experienced these problems?

He is still extremely dizzy upon standing and is unable to stand still or walk without assistance.

His doctor told me Friday that he has several POTS patients that are now on feeding tubes.

I'm getting a little nervous! I'm the one that is suffering from anxiety now!

Link to comment
Share on other sites

I understand weightloss can be a concern for your child. Many of us with POTS often deal with being underweight. When it first hit me this past summer, I lost 7 pounds in 3 days, and I was already quite thin. At first I was nauseated often and it was difficult to eat anything because it would trigger my POTS symptoms. Now, they are stabilized with some flare ups, and I'm no longer nauseaus.

Currently I fluctuate between 102 and 105 and I struggle to put any more weight on. NO matter what I eat I just can't seem to gain more. My doc did say that my body is burning up calories due to the adrenaline surges in my body. That and the fact that I go through periods of not sleeping well at night and so I'm burning up more calories by being awake for several hours instead of sleeping.

I hope that once you can get some of your son's symptoms under control via meds, fluids, electrolytes, compression hose, etc. that his appetite will slowly return along with some added pounds.

Stephaine is right about putting calories and fat in his diet whenever you can. When I was really sick I liked drinking Ensure, but I could not drink a can in one sitting. It took me several hours of tiny sips to drink it, otherwise all of the sugar in it increased my symptoms and tachycardia if I drank it like I was drinking water. I was okay as long as I drank it slowly though.

This board is great for finding support and answers. You may also want to use the search tool to find other posts on weigt loss /gain and any other topics you're interested in. Best wishes to you and your son. :)

Link to comment
Share on other sites

Lynna,

What medicine did your son start taking to raise his BP? Steph is right that for many of us, our weight can fluctuate a bit, even within the same day. This is even true for people who don't have POTS - it depends on when and what you eat, when you go to the bathroom, etc.

But if you have a doubt that your son is losing a lot weight because of a medicine, the best thing to do is to talk to the dr. The doctor may ask you to wait a little longer and see what happens with the medicine. I took florinef to increase my BP and it made me gain weight, but it was a couple of weeks before really it started working. It also made me nauseous sometimes. You may want to read more about your son's drug and its side effects on medlineplus.com.

-Rita

Link to comment
Share on other sites

You should probably talk to yur sons doctor, maybe theres a better med for him that won't cause weight loss. While 7 pounds is a good amount of weight, I don't think you have to worry too much...it doesn't sound like its at the critical point. I started tube feeds when I was 16 and my parents didn't make the decision to start them until I was dow to 91 lbs. It is rare to need tube feeds and often when they are used they are only short term. Your son might do better with frequent smaller meals. Thats what worked best for me when I first got sick. Try not to worry too much...I will be praying for you and your son. Feel free to email me if you have any questions or ever want to talk.

God bless,

Caitlin

Link to comment
Share on other sites

What medication was he put on to increase his bp?

They put me on flurocortizoned to keep my bp stable (so it would not drop low). Is he on the same kind? Just curious

Being a newbie, I am still learning about POTS.  My 13 year old son was recently diagnosed.  On Friday, we found out that he lost 8 lbs in 7 days.  His appetite has decreased significantly since his dr. added medication to increase his blood pressure. 

Has anyone else experienced these problems?

He is still extremely dizzy upon standing and is unable to stand still or walk without assistance. 

His doctor told me Friday that he has several POTS patients that are now on feeding tubes. 

I'm getting a little nervous!  I'm the one that is suffering from anxiety now!

Link to comment
Share on other sites

I can appreciate your anxiety for your son and whenever in doubt it is best to contact your son's doctor.

From my own experience I know that when I feel really bad, food is the last thing I am interested in having. Perhaps your son feels this way? At the onset of POTS I also found that I could be starving, eating 2 bites of a sandwich, and feel completely full. This is due to the ANS. Does he also have GI issues? When the GI system causes a negative reaction to food, you really stop wanting to put food in your mouth. I guess what I am asking is does your son have any feelings (like suggested here) about why he is losing the weight? This would be helpful to share with your doctor.

Since we also need to consume large quantities of fluids this can cause swings in our weight although I wouldn't expect 7 pounds in just a few days. I am not sure what meds he is on but it would be worth checking to see if they are a contributor.

good luck to you and your son.

Link to comment
Share on other sites

Thanks for everyone's suggestions. My son is on Flornif and Midodrine. He didn't show any signs of side effects from the Flornif however when he started on the Midodrine his appetite decreased. He went from weighing 102 to 94 pounds in one week eating 3 small meals a day. Now he only eats one and sometimes 2 small meals a day. He refuses any snacks.

Effective yesterday, his doctor took him off of the Midodrine. Today he was vomiting however, he has since been able to keep down fluids. He hasn't had any GI issues until now. He doesn't feel well after he eats but won't confess if he has any other symptoms.

Link to comment
Share on other sites

Lynna, while it is not a substitiute for meals, Ensure or Boost like products can help add calories and vitamins. Is your son willing to drink these? I would start with vanilla as some people have problems with chocolate. Everyone has different preferences on flavor so if he doesn't like one flavor, keep trying. At my worst, when I was losing too much weight my doctor told me to eat peanut butter and drink Ensure every day even if I couldn't get down much else. Also with time you and your son will find out foods that may trigger a worsening of symptoms. Usually sugar is one of those for many of us.

The florinef, once he has been on it for awhile, will probably help restore some of the weight. I have never taken midodrine so I don't know if weight loss is a common side effect or not but I hope that he may start feeling a little better soon. It is hard in the beginning to regularly increase fluids to the level needed daily but it will become easier once your son can see that it will help him feel better. Even drinking salted water becomes a habit after you do it for so long.

Hoping your son has better days ahead.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...